Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

122 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What is the cause and treatment for barrett's esophagus?

Answered by
Dr.
Dr. M. Vamsi Krishna

Diabetologist

Practicing since :2007

Answered : 988 Questions

default
Posted on Mon, 25 Aug 2014 in Digestion and Bowels
Question: I am a Type 1 Diabetic. Have had a endoscopy and diagnosed with Barrett's. Could stomach emptying slowness from gastroporises contribute to the developing of Barrett's? Also my Dr. put me on Prilosec (the generic form) 1 time a day,sleeping on a wedge and seeing her in 3 months. She didnn,t mention diet particularly. What are side effects from Prilosec and is this healable?
doctor
Answered by Dr. M. Vamsi Krishna 45 minutes later
Brief Answer:
Gastroparesis can cause Barrett's.

Detailed Answer:
Dear,

I can understand your concern.

There are many physiological and pathological conditions which will contribute to reduction of lower esophageal tone producing reflux
1.Age-with age the tone of esophagus will decrease.
2.consumption of Coffee and spice foods in excess.
3.excessive smoking
4.diabetic gastroparesis
5.Obesity
6. pathological conditions like Hiatus hernia....etc
In your condition there might be two contributing factors like Age and Diabetic gastroparesis.

Due to Gastroparesis the stomach takes too long to empty its contents (delayed gastric emptying). The vagus nerve controls the movement of food through the digestive tract. If the vagus nerve is damaged or stops working, the muscles of the stomach and intestines do not work normally, and the movement of food is slowed or stopped. This Vagus nerve is damaged due to Diabetic neuropathy.
Due to slow emptying Acid will get reflux in to esophagus. For long term reflux will produce Barrett's Oesophagus.

The medication given by your doctor is called Omeprazole which is called as proton pump inhibitor.This is a good medication and do not have much side effects.This medication reduces the acid content of your stomach and prevents damage.

The good news is this condition is very well manageable. Its very important to keep your diabetes under control. Diet is a very important part in treating this condition.

I will suggest you some tips to overcome this problem.
1.Practice taking six small meals a day instead of three larger meals, sit straight or take walk after taking meal for 10-15 mins and avoid sleeping or lying down immediately after taking food.
2.Avoid taking too much spicy and fatty food, fatty food slows down digestion further and make things worse.
3.fiber need to be consumed in a moderate quantity.

I suggest you to meet a dietitian for further adjustment of diet.

I would like to know your latest lab reports of blood sugar and average blood sugar.
Are you having any burning sensation in your feet?
Kindly let me know what are all the medication you are taking?

Relax you will be normal again in no time.
Enjoy good health and happy life.

I am ready for further discussion.

Regards
Dr XXXXXXX XXXXXXX
Diabetologist
Above answer was peer-reviewed by : Dr. Ashwin Bhandari
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  
Medical Topics ,  

Recent questions on  Hiatus hernia

doctor1 MD

I m choking on valproic acid often, can t breathe and then wheezing, gagging and coughing for a few minutes and later more gagging for an hour or more. VA MD neurologists prescribed it for me for rare seizures a few years ago, was taking dilantin then for a year and dentist told me to get off of it. Depakote tablet was too big to swallow, choked on a smaller calcium tablet and self-heimliched to get it to swallow, not up. I have a hiatal hernia, VA Dx primary progressive multiple sclerosis, Mayo Dx atypical spinocerebellar degeneration and another MD Dx spinal cord stenosis, suggesting my time in Korea may have contributed to my conditions and disease from herbicides. I m 67, weak an have many other irritating Sx, cannot sleep properly. I have just quit valproic acid and neurontin, earlier quit baclofen as both no longer gave me any relief from muscle spasns and stabbing pains all over my body.

doctor1 MD

Hi, I am 56, average weight (57kg), 169cm tall. Lately I had several occasions where after drinking green tea or water I develop belching and severe dull pain in my left kidney area, sometimes lasting for 2 days. Often it is when I twist my torso or do anything just after drinking. It is not indigestion - it is usually on empty stomach. Could it be something with my kidneys or pancreas? I am taking pancreatin for digestive problems. I also have sliding hernia and a host of other problems, but this is a new one.

doctor1 MD

Hi, may I answer your health queries right now ? Please type your query here... i have a small hiatal hernia and i also had my gallbladder removed two months ago i have never had so much acid reflux as i do now no medication seems to be helping me at all i tried them all. i also have naussa and and somtimes a stomach ache and diarrhea four days a week i had mrs cat scans they found nothin wrong with me can i have some other type of infection help what can i do now. sandy

doctor1 MD

Hi. Since ten years now I have been suffering from digestive problems. Doctors said it was Ibs but now they say its all because of hiatal hernia. My prob they say has no solution. Have been asked to take vibact ds, saril, digeplex and lopamide tablet. Is there no remedy to hiatal hernia

doctor1 MD

I have pain in the center of my chest near the bottom of my ribcage. sometimes it hurts and burns at the same time. I also have several lumps on my chest and in my left breast. they usually don't bother me but when I get cold they hurt until I...

doctor1 MD

Persistent queasiness, espohogeal regurgitation present for over a month plus diarrhea for the as two days. Also, a taste of acid in my mouth 2to 4 hrs after eating. I take 45 mg nexium daily and have no acid reflux . the regurgitation is not acidic.

doctor1 MD

Can this be esophagus cancer or something else? Worried it might be esophagus cancer. Symptoms: 23 year old male, about 1.6 (1 year and 6 months ago), upper endoscopy was done with no esophagitis , normal biopsy of esophagus. Hiatus hernia was...